The FDA has given special attention to the risks of acetaminophen, the nonaspirin pain reliever found in more than 600 over-the-counter products. While effective in proper doses, take too much and it can kill you. GlaxoSmithKline ($GSK) is now voluntarily recalling four lots of its Panadol Advance product in 100-count bottles in Puerto Rico because the bottles do not have child-resistant packaging to protect against overdoses.
The over-the-counter painkiller contains acetaminophen, and so the bottles should have child-resistant packaging or be labeled as a product "for households without young children," GSK said in a statement on its website. The four lots represent all of the supply of this product in Puerto Rico, meaning it will be out of stock there until new shipments can be sent. "GSK regrets the inconvenience this issue may cause. We are working diligently to bring back to shelves the products our consumers trust and love," it said in the statement.
Acetaminophen toxicity, which can cause liver failure, has been a long-running issue. Up to 80,000 people in the U.S. overdose on acetaminophen each year, the FDA says, and about 500 cases are fatal. The agency has pushed drugmakers to do more to warn consumers they have to be careful when taking it. Two years ago, J&J revamped its Tylenol product line for infants and children, standardizing the dosing so that parents made fewer errors, as did several generics makers that sell private-label versions. And last year it added special caps to its bottles of Extra Strength Tylenol that read "contains acetaminophen" and "always read the label."
Johnson & Johnson ($JNJ) also ran into issues in South Korea after authorities learned that a J&J Janssen unit continued to sell Children's Tylenol that may have contained more than the labeled amounts of acetaminophen after a filling issue at the plant.
- read the recall notice
- here's the GSK release